Alert archive / Indiana / Gale Warnings in 2022

Gale Warning 3, NWS Northern Indiana

February 15, 2022

NWS Northern Indiana issued this gale warning at Feb 15, 2022, 3:51 AM EST. It took effect at Feb 15, 2022, 7:00 PM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2022, 3:51 AM EST (08:51 UTC)
In effect from
Feb 15, 2022, 7:00 PM EST
Expired
Feb 16, 2022, 7:00 PM EST
In force
24 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

370 
WHUS73 KIWX 150851
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
351 AM EST Tue Feb 15 2022

LMZ043-046-151700-
/O.NEW.KIWX.GL.W.0003.220216T0000Z-220217T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
351 AM EST Tue Feb 15 2022

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
WEDNESDAY...

* WHAT...Southeast winds 20 to 30 knots tonight veering south
  after midnight. South winds 20 to 30 knots Wednesday. Gusts up
  to 35 knot gales. Waves 1 to 3 feet building to 2 to 5 feet 
  late tonight into Wednesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
6 follow-up statements
509 
WHUS73 KIWX 151601
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1101 AM EST Tue Feb 15 2022

LMZ043-046-160015-
/O.CON.KIWX.GL.W.0003.220216T0000Z-220217T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1101 AM EST Tue Feb 15 2022

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST WEDNESDAY...

* WHAT...Southeast winds 20 to 30 knots tonight veering south 
  after midnight. South winds 20 to 30 knots Wednesday. Gusts up 
  to 35 knot gales. Waves 1 to 3 feet building to 2 to 5 feet 
  late tonight into Wednesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
535 
WHUS73 KIWX 151951
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
251 PM EST Tue Feb 15 2022

LMZ043-046-160400-
/O.CON.KIWX.GL.W.0003.220216T0000Z-220217T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
251 PM EST Tue Feb 15 2022

...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST WEDNESDAY...

* WHAT...Southeast winds 20 to 30 knots tonight veering south
  after midnight. South winds 20 to 30 knots Wednesday. Gusts up
  to 35 knot gales. Waves 1 to 3 feet building to 3 to 6 feet 
  late tonight into Wednesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
692 
WHUS73 KIWX 160332
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1032 PM EST Tue Feb 15 2022

LMZ043-046-161145-
/O.CON.KIWX.GL.W.0003.000000T0000Z-220217T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1032 PM EST Tue Feb 15 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...

* WHAT...Southeast winds 20 to 30 knots tonight veering south 
  after midnight. South winds 20 to 30 knots Wednesday. Gusts up 
  to 35 knot gales. Waves 1 to 3 feet building to 3 to 6 feet 
  late tonight into Wednesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM this evening to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
987 
WHUS73 KIWX 160828
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
328 AM EST Wed Feb 16 2022

LMZ043-046-161630-
/O.CON.KIWX.GL.W.0003.000000T0000Z-220217T0000Z/
/O.NEW.KIWX.GL.A.0002.220217T1400Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 AM EST Wed Feb 16 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...For the Gale Warning today, south wind 20 to 25 knots
  with gusts up to 35 knots. Waves 2 to 4 feet. For the Gale 
  Watch Thursday, north wind 20 to 30 knots with gusts up to 40 
  knots possible. Waves 6 to 10 feet occasionally to 13 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, until 7 PM EST this evening. For 
  the Gale Watch, from Thursday morning through Thursday evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
958 
WHUS73 KIWX 161551
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1051 AM EST Wed Feb 16 2022

LMZ043-046-170000-
/O.CON.KIWX.GL.W.0003.000000T0000Z-220217T0000Z/
/O.CON.KIWX.GL.A.0002.220217T1400Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1051 AM EST Wed Feb 16 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WHAT...For the Gale Warning today, south wind 20 to 25 knots 
  with gusts up to 35 knots. Waves 2 to 4 feet. For the Gale 
  Watch Thursday, north wind 20 to 30 knots with gusts up to 40 
  knots possible. Waves 6 to 10 feet occasionally to 13 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, until 7 PM EST this evening. For 
  the Gale Watch, from Thursday morning through Thursday evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
714 
WHUS73 KIWX 161950
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
250 PM EST Wed Feb 16 2022

LMZ043-046-170400-
/O.CON.KIWX.GL.W.0003.000000T0000Z-220217T0000Z/
/O.NEW.KIWX.SC.Y.0017.220217T0000Z-220217T1400Z/
/O.UPG.KIWX.GL.A.0002.220217T1400Z-220218T0300Z/
/O.NEW.KIWX.GL.W.0004.220217T1400Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
250 PM EST Wed Feb 16 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST THURSDAY...
...GALE WARNING IN EFFECT FROM 9 AM TO 10 PM EST THURSDAY...

* WHAT...For the first Gale Warning this evening, south winds 20
  to 25 kt with gusts up to 35 kt expected. For the Small Craft
  Advisory tonight, southwest winds around 20 kts shifting
  northwest 10 to 20 kt with gusts up to 30 kt expected. For the 
  second Gale Warning Thursday, north winds around 20 to 30 kt 
  with gusts up to 40 kt. Waves will build to around 6 to 10 feet,
  occasionally to 13 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 9 AM to 10 PM EST Thursday. 
  For the Gale Warning, until 7 PM EST this evening. For the 
  Small Craft Advisory, from 7 PM this evening to 9 AM EST 
  Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 15, 3:51 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 15, 3:51 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
351 AM EST Tue Feb 15 2022

.SYNOPSIS...
Issued at 339 AM EST Tue Feb 15 2022

Quiet weather will continue today with a mix of sun and clouds.
However, temperatures are expected to start a warming trend
tonight into Thursday as widespread rainfall is expected to
develop Wednesday evening and continue Thursday. Cold air comes in
behind leading to a changeover to snow with a possible wintry mix
in between. A flood watch has been issued for the flooding
potential, but accumulating snow is also possible on the back
side.

&&

.SHORT TERM...(Today and Tonight)
Issued at 339 AM EST Tue Feb 15 2022

A pattern change is afoot as surface high pressure in the Ohio River
Valley and Lower Great Lakes slides east away from the area today
and a warm front approaches our southern zones this evening into
tonight. This allows our cold morning temperatures to rise into the
30s for most areas; a good 10 to 15 degree increase from Monday's
highs. A strong 50 kt low level jet eding into the area late this
afternoon into the evening helps increase gusty winds to around 25
to 30 mph in the first and second tiers of counties away from the
lake in our northwest. Otherwise, today is expected to be dry with
variable cloudiness, and times of sunshine as well, as increased
ridging moves in today.

The warm air advection begins in earnest this afternoon and
continues tonight creating a floor for overnight temperatures, which
only drop around 5 degrees at most in the late evening. Then, that
warm advection slowly increases the temperatures into Wednesday
morning.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 339 AM EST Tue Feb 15 2022

The area is well entrenched into a warm advection pattern with a
strong 50 to 55 kt low level jet into the Upper Great Lakes. This is
expected to increase wind gusts into the 30s of mph during the
afternoon. In addition, the moisture transport will be strong with
PWATs able to reach up to 0.7 to 0.9 inch range, which is in the
upper tier of climatology for this time of year. Surface dewpoints
are progged to reach the mid 30s to mid 40s, which would beg the
question about fog formation and possibly quick snowpack reduction.
Should fog form that would halt surface temperature rises to
probably something that the NAM shows with temperatures in the low
to mid 40s except in our southeast, where the better mixing occurs
and allows upper 40s. This is as opposed to the current upper 40s to
around 50 degrees currently in the forecast for high temperatures on
Wednesday.

Rain breaks out during the later afternoon into the evening hours
Wednesday as a wave approaches along the baroclinic zone drapped
across the area to the west. The rain will continue to spread east
from Wednesday evening into Thursday morning as large scale ascent
helps to force the rain across the area.

Then this next part is still where the uncertainty exists in the
forecast. The timing of the cold air arriving has been wavering a
bit as the strength of the low and the arrival of the strong wave
approaching for later Thursday/Thursday evening. Will include at
least a piece of the solutions from the GFS in with the model blend
to side away at least a little bit from the more sheared out wave
solutions like the EC. Though the CMC has been trending a little
stronger with the latter wave along the boundary lately too. A
wintry mix (freezing rain seems to be the predominant ptype) will
probably occur in between the rain and snow with a warm nose and
cooling low levels. The changeover to snow would occur after that
and there could be some accumulating snow with it, but there is
still some question where it would set up. Have the snow in our
northwest with this forecast issuance.

Either way, still think the storm will finish out with lake effect
snow on the back end Thursday night into Friday morning as
temperatures fall back into the teens and single digits. But it is a
pretty transitory cold blast with a wavy upper level pattern into
the weekend.

Now, as far as the impacts go, 0.75 to 1.25 inch of heavy rain looks
to fall while temperatures are still relatively warm and this
combined with the cold ground, melting snow pack, and lingering
river ice would create problems as the water runs off into the
rivers. As a result of this potential, issued a flood watch. Then,
depending on the track of the low and the timing of the cold air,
the ice and snow, which could be plowable, would arrive. Slippery
driving conditions from a layer of ice underneath snow could be had.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1232 AM EST Tue Feb 15 2022

VFR conditions expected at the TAF sites through the period, with
mainly increasing high clouds. The MVFR deck of clouds to the
southwest of KSBN should stay in place as it continues to
dissipate. Otherwise, light and variable winds will increase out
of the southeast as we head into the evening hours. Expect LLWS at
both sites between 2-6z Tuesday night.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from Wednesday evening through Thursday evening for
     INZ004>009-012>018-020-022>027-032>034.

MI...Flood Watch from Wednesday evening through Thursday evening for
     MIZ078>081.

OH...Flood Watch from Wednesday evening through Thursday evening for
     OHZ001-002-004-005-015-016-024-025.

LM...Gale Warning from 7 PM this evening to 7 PM EST Wednesday for
     LMZ043-046.

&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 14, 4:17 PM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 PM EST Mon Feb 14 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-152130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
417 PM EST Mon Feb 14 2022 /317 PM CST Mon Feb 14 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A warming trend from Tuesday into Thursday combined with rainfall
Wednesday into Thursday may allow for rises on area rivers and
increased standing water on roadways. River flooding will be possible
late this week into next weekend. Rain may change to snow on
Thursday. The exact track of this system is still uncertain, but
significant snow accumulations are possible across portions of the
area along with a potential period of a wintry mix as rain changes to
snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-152130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 PM EST Mon Feb 14 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions hazardous to small craft are likely Wednesday through
Saturday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:30 AM ESTFlood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more64 hr
Feb 15, 4:06 PM ESTWinter Storm WatchIWXElkhart, Fulton, LaGrange, Marshall, Noble, Pulaski and 2 more23 hr

Nearby

Gale Warnings in Indiana, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.